Depression is a common cause of sexual dysfunction, but also antidepressant medication is often associated with sexual side effects. This article includes two related studies. The first double-blind, placebo-controlled study was conducted in men with lifelong rapid ejaculation and aimed to assess putative differences between the major selective serotonin reuptake inhibitors SSRIs fluoxetine, fluvoxamine, paroxetine, and sertraline with regard to their ejaculation-delaying effect. During the 1-month baseline and 6-week treatment periods, the men measured their IELT at home using a stopwatch. The trial was completed by 51 men.
The Yawning Orgasm And other antidepressant side effects
How to Take Antidepressants and Still Have a Sex Life
The popular medications known as selective serotonin reuptake inhibitors or SSRIs see box can help lift people out from under a dark cloud of depression. But there are some side effects from antidepressants , including those that can affect your sex life. In addition to reducing interest in sex, SSRI medications can make it difficult to become aroused, sustain arousal, and reach orgasm. Some people taking SSRIs aren't able to have an orgasm at all. These symptoms tend to become more common with age. If you experience any sexual problems while taking an SSRI medication, talk with your doctor or therapist. So, in some cases, sexual difficulties may stem not from the SSRI, but rather from the underlying depression.
Antidepressants and Sexual Side Effects: What You Need to Know
Yet antidepressants may also impair sexual function. Wait it out. If the medication causing sexual side effects has just been prescribed, wait a while to see if the problems diminish.
Mental health comes with its fair share of stigma before you add sexuality into the mix. But the fact is people who take antidepressants can experience difficulty reaching orgasm , struggles with sexual arousal and decreased vaginal lubrication, not to mention low self-esteem in and out of the bedroom. But antidepressants are also invaluable for many people suffering from mental illnesses such as depression, anxiety and stress — all of which can also impact your libido irrespective of what medication you might be taking anyway. So is it possible to take antidepressants and still enjoy sex, or does medicine signal the death knell for your libido?